1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Bolusing for a meal and not finishing it?

Discussion in 'Type 1 Diabetes' started by saruhbeau, May 13, 2017.

  1. saruhbeau

    saruhbeau Type 1 · Well-Known Member

    Messages:
    72
    Likes Received:
    37
    Trophy Points:
    58
    Do you ever do this?

    I have a bad habit lately of giving a bolus for a meal, then not managing to eat the whole meal. Which obviously leads to a hypo if I don't eat more carbs. The best thing wold to he able to bolus after eating, but I am trying to reduce post meal spikes and I am using the libre.

    How do you deal with this?
     
  2. GrantGam

    GrantGam Type 1 · Well-Known Member

    Messages:
    2,604
    Likes Received:
    1,579
    Trophy Points:
    178
    I've had this a few times when I've been hungover and my eyes were bigger than my belly...

    Yes, bolusing after eating would be an easy workaround, but your post-prandial BG's would almost definitely suffer.

    You could always try replacing the carbs you never ate with some simple carbs like Lucozade or jelly babies. You should still manage to drink your carbs at least, even on a full stomach.

    Bear in mind that things like Lucozade and jelly babies will ramp up your BG very quickly. So considering that you're using the Libre, you can time when you have the extra carbs to try and keep your BG profile as flat as possible. i.e. Not to soon to avoid a spike and not too late to avoid a hypo.
     
  3. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278
    Very rarely :)

    To avoid the possibility of post-meal spikes and to address you not finishing your meal you could try a split-dose, so work out the carb content of the meal and bolus half/two-thirds upfront and the rest afterwards if you finish it, that's what I would do in your situation @saruhbeau

    However this is good question to bring up with your diabetes team, so do speak with them about it and see what they suggest.
     
    • Agree Agree x 1
  4. saruhbeau

    saruhbeau Type 1 · Well-Known Member

    Messages:
    72
    Likes Received:
    37
    Trophy Points:
    58
    I should have added, it happens for me because of gastroparesis. Quite often, at least a couple of times a week I end up vomiting :( which I hate. Doesn't matter how much I eat.

    The idea of replacing it with jellybeans is a good one. I must stock up!

    If I had a pump I would use a multiwave bolus anyway due to GP but I am fed up of the number of injections I am doing (10 most days) I will ask my consultant next week.

    My portion sizes are already small but will try reducing them a bit more.
     
    • Funny Funny x 1
  5. Shecat

    Shecat Type 1 · Well-Known Member

    Messages:
    76
    Likes Received:
    173
    Trophy Points:
    73
     
  6. GrantGam

    GrantGam Type 1 · Well-Known Member

    Messages:
    2,604
    Likes Received:
    1,579
    Trophy Points:
    178
    The other issue you'll have, from vomiting, is the uncertainty of how much carbs you have and haven't digested... Unfortunately in that instance you'll just have to keep a close eye on your BG.

    Also, it's worth noting that your Libre will lag behind your actual BG, so you may hypo before it shows on your reader. Because of this, finger prick testing should be used.
     
    • Like Like x 1
    #6 GrantGam, May 13, 2017 at 11:44 AM
    Last edited: May 13, 2017
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook